Texas, 2014

Dense Fog in Texas, December 13, 2014

December 13, 2014 · NWS AMA · 10 events in 10 counties and zones

The final in a series of consecutive days with dense fog occurred during the early morning hours of the 13th. Visibility at or below one quarter mile occurred for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Hereford (Deaf Smith County), Miami (Roberts County), Pampa…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The final in a series of consecutive days with dense fog occurred during the early morning hours of the 13th. Visibility at or below one quarter mile occurred for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Hereford (Deaf Smith County), Miami (Roberts County), Pampa (Gray County), Panhandle (Carson County), Vega (Oldham County), Wellington (Collingsworth County), Wheeler (Wheeler County). By 11:00 AM CST, the fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 12, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CST FRI DEC 12 2014

.AVIATION...
FOR THE 06Z TAFS...AREAS OF FOG WILL DEVELOP ONCE AGAIN TONIGHT INTO
MID MORNING SATURDAY. SOME OF THE FOG MAY BECOME DENSE AT TIMES.
EXPECT CONDITIONS TO RAPIDLY IMPROVE AROUND MID MORNING SATURDAY.
WINDS WILL INCREASE SOMEWHAT ON SATURDAY ONCE THE FOG BURNS OFF AND
LOW CIGS ERODE. THE NEXT STORM SYSTEM IS NOT FCST TO IMPACT THE
TERMINAL SITES UNTIL AFTER 06Z SUNDAY.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 532 PM CST FRI DEC 12 2014/

AVIATION...
CONDITIONS REMAIN FAVORABLE FOR ANOTHER ROUND OF FOG AND LOW STRATUS
OVERNIGHT TONIGHT AT THE TERMINALS. DALHART MAY BE ON THE EDGE OF
THE LOWEST CONDITIONS AND IS EXPECTED TO LOWER TO MVFR. KAMA AND KGUY
WILL HAVE THE POSSIBILITY TO LOWER TO LIFR BY 06Z TONIGHT AND PERSIST
TO 15Z TOMORROW BEFORE IMPROVING. VFR CONDITIONS WILL PERSIST FROM
15Z THROUGH 00Z.

PREV DISCUSSION... /ISSUED 347 PM CST FRI DEC 12 2014/

DISCUSSION...
IMMEDIATE FOCUS IS ON PROSPECTS FOR ADDITIONAL DENSE FOG OVERNIGHT.
THE STRATUS SHIELD HAS MIXED OUT OVER ALL BUT THE CENTRAL/EASTERN
OKLAHOMA PANHANDLE AND THE FAR EASTERN TEXAS PANHANDLE. MODELS
SUGGEST STRATUS/FOG WILL EXPAND WESTWARD THIS EVENING IN THE
CONTINUED MOIST ENVIRONMENT AND WITH AID OF UPSLOPE LOW LEVEL WINDS.
A DENSE FOG ADVISORY MAY BECOME NECESSARY.

ATTENTION ALSO IS FOCUSED ON POTENTIAL IMPACTS FROM A POTENT UPPER
AIR LOW EXPECTED TO AFFECT THE REGION BY EARLY SUNDAY. THIS SYSTEM
HAS RESULTED IN NEWSWORTHY IMPACTS ON THE WEST COAST...AND CURRENT
VAPOR IMAGERY SHOWS EVIDENCE OF A STRONG UPPER JET NOW ENTERING THE
BASE OF THE TROUGH...SIGNALING AN IMMINENT EASTWARD EJECTION. STRONG/
DEEP FORCING WILL SPREAD EAST AS THE CLOSED LOW APPROACHES/CROSSES
THE CENTRAL NEW MEXICO ROCKIES LATE SATURDAY NIGHT/EARLY SUNDAY. ALL
EVIDENCE SUGGEST THE CENTER OF THE LOW WILL TRANSIT THE CENTRAL/
NORTHERN TEXAS PANHANDLE ON SUNDAY...AND MAY ACTUALLY DEEPEN AS IT
EMERGES OVER THE LEE SLOPES. OF NOTE IS A NARROW PLUME OF INSTABILITY
CHARACTERIZED BY SBCAPE AROUND 500 J/KG THAT PUSHES EASTWARD ACROSS
THE TEXAS PANHANDLE...IN IMMEDIATE ADVANCE OF THE SYSTEM/S DRY SLOT
AND COINCIDENT WITH DEEPLY DIFFLUENT FLOW. MODELS GENERATE CONVECTIVE
QPF AS FORCING/INSTABILITY PROGRESS EAST. DEEP LAYER WIND PROFILES
SUGGEST LINEAR FORCING/STORM MODES WHICH MAY PROMOTE A FAST MOVING
SQUALL LINE. TIMING OF THE BEST FORCING MAY HELP MITIGATE SEVERE
WEATHER POTENTIAL. HOWEVER COLD MID LEVEL TEMPS MAY SUPPORT A FEW
INSTANCES OF SMALL HAIL...AND THE MAGNITUDE OF WIND FIELDS MAY
PRESENT SOME THREAT OF DAMAGING WINDS SHOULD BOUNDARY LAYER
INSTABILITY BECOME SUFFICIENT.

OTHERWISE...SUBSIDENCE/DRY SLOT WILL SPREAD EAST ACROSS THE
PANHANDLES DURING THE AFTERNOON...WITH DECREASING RAIN CHANCES. THAT
IS EXCEPT OVER THE OKLAHOMA PANHANDLE/NORTHERN TEXAS PANHANDLE WHERE
DEFORMATION NORTH OF THE UA LOW WILL PROMOTE LINGERING PRECIP
CHANCES. IT STILL APPEARS THAT ATMOSPHERIC COLUMNS WILL NOT COOL
TO SUPPORT TRANSITIONS TO WINTRY PRECIPITATION UNTIL AFTER MIDNIGHT
SUNDAY NIGHT/MONDAY MORNING...WHEN FORCING WILL BE WANING AND
PRECIPITATION ENDING.

NEXT WEEK/S WEATHER WILL BEGIN WITH NEAR SEASONAL TEMPERATURES AND
DRY CONDITIONS IN WAKE OF SUNDAY/S SYSTEM. THE NEXT POTENTIAL FOR
ACTIVE WEATHER WILL BEGIN WEDNESDAY...WHEN A LOW AMPLITUDE SHORTWAVE
TROUGH IS PROJECTED TO QUICKLY TRANSLATE OVER WEST TEXAS. FORCING/
ASCENT ASSOCIATED WITH THIS FEATURE APPEARS TO BE WEAK...AND ONLY THE
SLIGHTEST CHANCE OF SHOWERS WILL EXIST. HOWEVER...A MUCH STRONGER
SYSTEM WILL BE DEEPENING OVER THE SOUTHWESTERN U.S. IMMEDIATELY IN
ITS WAKE. CURRENTLY PROGS FOR THE TRAJECTORY OF THIS SYSTEM SUGGEST
AT LEAST SOME POTENTIAL FOR AN IMPACTFUL WEATHER EVENT.

LINDLEY

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 12, 3:02 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CST FRI DEC 12 2014

OKZ001>003-TXZ001>020-130915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
302 PM CST FRI DEC 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

FOG WILL DEVELOP THIS EVENING ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES. VISIBILITIES MAY DROP TO LESS THAN A MILE...AND AREAS OF
DENSE FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE MAY AGAIN
DEVELOP LATE TONIGHT...RESULTING IN HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FOG MAY PERSIST SATURDAY MORNING...WITH VISIBILITIES NEAR OR BELOW
ONE QUARTER MILE AT TIMES.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS MUCH OF
THE PANHANDLES. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LINDLEY/ELSENHEIMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Oldham

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Oldham forecast zone
Reported by
ASOS
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport and Hereford airport.

Dense Fog, Potter

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Carson

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Carson forecast zone
Reported by
ASOS
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Gray

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Gray forecast zone
Reported by
ASOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Wheeler

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Wheeler forecast zone
Reported by
Law Enforcement
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Sheriff's Department reported visibility at about 20 feet in Wheeler at 12:26 AM CST.

Dense Fog, Deaf Smith

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Deaf Smith forecast zone
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Hereford airport.

Dense Fog, Randall

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Visibility less than one quarter mile observed at 4:18 AM CST.

Dense Fog, Armstrong

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Armstrong forecast zone
Reported by
ASOS
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Donley

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Donley forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Sheriff's office estimated visibility to be less than a quarter of a mile at 12:23 AM CDT.

Dense Fog, Collingsworth

When
December 13, 12:00 AM CST to 11:00 AM CST
Where
Collingsworth forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Sheriff's office estimated visibility to be less than a quarter of a mile at 12:23 AM CDT.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548885, 548886, 548887, 548888, 548889, 548890, 548891, 548892, 548893, 548894.